Monitor the health of your community here

Tingling in Hands and Feet and Low Magnesium

Vitamin or mineral deficiencies affect the body in a variety of ways, including nerve damage, which can manifest as tingling in the hands and feet. Tingling in the extremities can be a sign of other conditions, so it is important to get an accurate diagnosis for your symptoms to see if magnesium supplementation is necessary. Before taking magnesium supplements, ask your doctor if it is safe to do so.

Peripheral Neuropathy

When nerves in the hands and feet are damaged, it can cause a condition called peripheral neuropathy, leading to tingling in these extremities. The tingling can occur because the signals that go from the brain and spinal cord to the extremities are disturbed. This nerve damage can be acute or chronic, and vary in severity. According to the National Institute of Neurological Disorders and Stroke, or NINDS, peripheral neuropathy can be inherited or it can develop later. It may be caused by an injury, illnesses like kidney disorders or diabetes, infections, hormone and nutritional imbalances or even medications such as chemotherapy.

Magnesium

Peanut Butter & Magnesium

Learn More

Although half of the magnesium in your body is stored in your bones, this mineral is necessary for a wide range of functions, not just for keeping your bones healthy and strong. The National Institutes of Health Office of Dietary Supplements explains that magnesium helps maintain proper nerve and muscle functioning, regulates blood sugar levels, helps manage blood pressure and aids in protein synthesis. Food sources of magnesium include halibut, spinach, cashews, soybeans, oatmeal, peanut butter and lentils. The mineral is often added to many multi-vitamin formulations and can be taken as a separate supplement by itself. Before taking a magnesium supplement, talk with your doctor about whether it is appropriate for you to do so, and what a safe dose is for you to consume.

Low Magnesium and Neuropathy

Although many Americans do not have adequate magnesium intakes, it is rare to see a significant magnesium deficiency in the United States, says the Office of Dietary Supplements. As a magnesium deficiency gets worse and worse, an individual can experience numbness and tingling, since nerves need magnesium to function properly. Correcting a magnesium deficiency may not ease neuropathy in everyone, as the causes of the nerve damage can vary. Before taking a magnesium supplement, ask your doctor if it could possibly benefit your condition.

Considerations

Does Magnesium Help You Lose Weight?

Learn More

If you have tingling in your hands and feet, see your doctor immediately. She will be able to examine you and run the necessary tests to find out the underlying cause and provide the appropriate treatment. Before taking magnesium or any other supplement, check with your doctor to make sure it is safe for you to consume, as it may interact with other medications you may be taking.

The Wrap Up

Vitamin or mineral deficiencies affect the body in a variety of ways, including nerve damage, which can manifest as tingling in the hands and feet. When nerves in the hands and feet are damaged, it can cause a condition called peripheral neuropathy, leading to tingling in these extremities. This nerve damage can be acute or chronic, and vary in severity. Although many Americans do not have adequate magnesium intakes, it is rare to see a significant magnesium deficiency in the United States, says the Office of Dietary Supplements. Before taking a magnesium supplement, ask your doctor if it could possibly benefit your condition.

×